Stronger Warning Labels Needed on Drugs That Make Patients Lose Control

June 29, 2016

Stronger Warning Labels Needed on Drugs That Make Patients Lose Control

Public Citizen Petitions the FDA for Black Box Warnings on Drugs That Cause Pathological Gambling, Hypersexuality, Compulsive Shopping or Eating, Other Uncontrollable Behaviors

WASHINGTON, D.C. – Stronger warnings are needed on drugs that can cause patients to lose control of their behavior, leading to pathological gambling, hypersexuality, and compulsive shopping or eating, Public Citizen said in a petition to the U.S. Food and Drug Administration (FDA) today. 

The petition called for black box warnings on six dopamine agonist drugs (apomorphine, bromocriptine, cabergoline, pramipexole, ropinirole and rotigotine) that are used to treat Parkinson’s disease, restless leg syndrome (RLS) and several other conditions.

As studies have shown, as many as one in five patients taking a dopamine agonist drug may develop certain impulse-control problems and compulsive behaviors. In their more severe cases, impulse-control problems and compulsive behaviors can have devastating, life-altering effects. Divorces, financial ruin, criminal charges and suicide attempts have been reported in patients using these drugs. Without adequate warnings, these serious, drug-induced problems may not be reported to doctors, or may be misidentified and treated inappropriately with psychiatric medications or psychotherapy.

The petition describes many anonymous examples from the medical literature of patients whose lives were affected by these drugs. Two examples include:

  • A patient taking pramipexole for RLS attempted suicide as a result of distress from uncontrollable gambling. After his dose was increased, he developed overwhelming urges to buy scratch cards, spending up to $700 a day on his new habit, and ultimately spending at least $120,000. His gambling stopped within days of discontinuing pramipexole.
  • Within six months of a patient starting pramipexole, his wife phoned his neurologist, reporting that he recently began buying pornography tapes and admitted to recent extramarital affairs. He started gambling, losing hundreds of thousands of dollars, intensified his smoking habit from one to two packs per day, and gained 50 pounds in six months. Within one month of tapering off of pramipexole, all of the addictive behaviors ended. His wife reported, “I have my old husband back.”

“Patients must be warned to watch for these symptoms and talk to their doctors early, before the drugs cause serious harm to their lives and social relationships,” said Sarah Sorscher, one of the Public Citizen researchers who drafted the petition. “Strong warnings given directly to patients and doctors are especially important here, because many of the people who find themselves engaging in these embarrassing behaviors will not report them or connect them to the drug.” 

The petition also urged the FDA to require that letters be sent to doctors and patients to warn them about the potential risks. Often, patients and their families are unaware that their behavior is caused by the drug or even that the behavior is abnormal. One retired school teacher who lost roughly $70,000 over three years while taking the drug later told doctors, “They should have forewarned me that this medication could turn me into a gambler. Then things would not have got as bad as they did, and certainly I would not have blamed myself … please forewarn your patients about this side effect so it can be nipped in the bud.”

Data show that these compulsive behaviors occur in as many as 17 percent of patients exposed, compared to about 1-1.6 percent in the general population. In addition, many case studies have shown that once the medication is discontinued, the compulsive behavior is reduced or completely stopped.

“There is clear evidence that links dopamine agonist drugs to certain impulse-control problems and compulsive behaviors,” said Dr. Michael Carome, director of Public Citizen’s Health Research Group. “The current warnings found in the drugs’ labels are far too weak and do not adequately warn prescribers and patients about these serious risks. The FDA should move swiftly before these side effects devastate any other patients’ lives.”

Read the petition.

###